Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 11, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 15, 2003, 6:10 PM CDT for Roger Mills County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- Apr 15, 2003, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Roger Mills County, OK
The radar
The Altus AFB radar (KFDR), 156 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 152310 TOROKC OKC129-152345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 609 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... ROGER MILLS COUNTY IN WESTERN OKLAHOMA * UNTIL 645 PM CDT * AT 609 PM CDT...STORM SPOTTERS REPORTED A LARGE TORNADO APPROXIMATELY 6 MILES WEST OF CHEYENNE...MOVING EAST-NORTHEAST AT 45 MPH. DAMAGE HAS BEEN REPORTED SOUTH OF REYDON. * LOCATIONS IN THE WARNING INCLUDE CHEYENNE AND STRONG CITY PEOPLE IN AND NEAR CHEYENNE... AND STRONG CITY NEED TO TAKE COVER NOW THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE TORNADO... TAKE COVER IMMEDIATELY. A BASEMENT OR STORM SHELTER IS BEST. OTHERWISE...TAKE COVER IN AN INTERIOR CLOSET OR BATHROOM AWAY FROM OUTSIDE WALLS AND WINDOWS. COVER YOUR HEAD WITH PILLOWS AND BLANKETS. LAT...LON 3560 10002 3544 9993 3558 9939 3582 9945 $$ ...SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:45 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 15, 3:45 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT TUE APR 15 2003 ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING ALONG DRYLINE AND BECOMING MORE SURFACE BASED. DEEP LAYER SHEAR MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY. WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY TYPE WINDS UNTIL LATER TONIGHT. WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA. WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY NEED TO ISSUE RED FLAG WARNING FOR THIS AREA. HOWEVER...STILL SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS THIS AREA TONIGHT. WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS THE AREA AHEAD OF NEXT PACIFIC SYSTEM. WILL NOT DEVIATE TOO MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME. APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA. 12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH TIMING DIFFERENCES. SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY. FCSTID = SIX OKC 55 76 45 69 / 60 10 00 00 HBR 51 76 46 72 / 60 00 00 00 SPS 54 81 47 74 / 30 10 00 00 GAG 49 70 41 67 / 50 00 00 00 PNC 55 72 40 66 / 60 10 00 00 DUA 61 82 48 75 / 40 10 00 00 .OKC... OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES. TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 2:40 PM CDT, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH TEXAS AND
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK IS WEST OF A LINE EXTENDING FROM PONCA CITY...TO
OKLAHOMA CITY...TO MANGUM. THE SLIGHT RISK IS SOUTH AND EAST OF THIS
MODERATE RISK AREA...AND WEST OF A LAKE TEXOMA TO HOLDENVILLE LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN THE NWS NORMAN
WARNING AREA WILL BE AFTER 4 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM INTO
THE OVERNIGHT HOURS.
DISCUSSION...
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE INTO THE
CENTRAL AND SOUTHERN PLAINS THROUGH TONIGHT. FORCING FROM THIS STORM
SYSTEM IS EVIDENT BY THUNDERSTORM DEVELOPMENT OVER THE TEXAS
PANHANDLE AT MID AFTERNOON. AS A DRY LINE BECOMES BETTER DEFINED
LATE THIS AFTERNOON AND EVENING...FROM SOUTHWEST KANSAS THROUGH THE
OKLAHOMA AND TEXAS PANHANDLES...SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE DRY LINE AS THE FORCING ENCOUNTERS
BETTER MOISTURE. ALTHOUGH EXTENSIVE MID AND HIGH CLOUDINESS HAS
INHIBITED HEATING OVER MOST OF THE AREA...STRONG LIFT AHEAD OF THE
APPROACHING STORM SYSTEM WILL LIKELY BE ENOUGH TO ERODE THE CAPPING
INVERSION FURTHER EAST. INITIALLY THE STRONGLY SHEARED ENVIRONMENT
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS...WITH A FEW TORNADOES
ALSO POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO TRANSITION INTO A
SQUALL LINE LATER IN THE EVENING...WHICH IS EXPECTED TO PROGRESS
EASTWARD THROUGH NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. DAMAGING WIND WILL BE THE MAIN THREAT WITH THIS
LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH ANY EMBEDDED
SUPERCELL STORMS THAT PERSIST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING IS IN EFFECT TODAY FOR WESTERN NORTH TEXAS AS
WELL AS WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.
OTHER HAZARDOUS WEATHER...
STRONG WEST OR NORTHWEST WINDS ARE LIKELY WEDNESDAY BEHIND THE DRY
LINE AND COLD FRONT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.
11In the hours before
Special weather statement, Apr 15, 5:15 PM CDT, 55 minutes before
OKZ004-009-014-152230- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 515 PM CDT TUE APR 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND ROGER MILLS COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED IN 6 MILES WEST OF SHAMROCK IN SOUTHEASTERN WHEELER COUNTY OF THE TEXAS PANHANDLE. THIS STORM IS MOVING EAST-NORTHEAST AT 50 MPH AND WILL MOVE INTO ROGER MILLS COUNTY AROUND 530 PM. A SEVERE THUNDERSTORM WARNING WILL LIKELY BE NECESSARY AS THIS STORM MOVES INTO OKLAHOMA. IN ADDITION... A LINE OF STRONG THUNDERSTORMS EXTENDS FROM THE OKLAHOMA-KANSAS STATE LINE NORTH OF BEAVER TO NEAR WOLF CREEK PARK IN THE TEXAS PANHANDLE. THIS LINE IS MOVING NORTHEAST AT 50 MPH AND WILL MOVE INTO ELLIS AND HARPER COUNTIES BETWEEN 530 PM AND 600 PM. PEOPLE IN ELLIS...HARPER AND ROGER MILLS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. ...SPEG.
Local storm report, Apr 15, 6:03 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 5 S REYDON OK TORNADO
04/15/03 ROGER MILLS REPORTED BY REYDON
EMERGENCY MANAGER
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 5:43 PM CDT | Tornado Warning | OUN | Roger Mills | 32 min |
| Apr 15, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 40 min |
| Apr 15, 6:44 PM CDT | Tornado Warning | OUN | Dewey, Roger Mills | 46 min |
| Apr 15, 6:47 PM CDT | Tornado Warning | OUN | Beckham | 28 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.